Autoimmune hepatitis associated with immune checkpoint inhibitors therapy

Authors: Teresa Amaral (1,2) and Claus Garbe (1)

Affiliations: 1- Center for Dermatooncology, Department of Dermatology, Liebermeisterstr. 25, University Hospital Tübingen, 72076 Tübingen, Germany; 2 – Portuguese Air Force Health Direction, Paço do Lumiar, 1649-020 Lisbon, Portugal

  • Case presentation

A 49-year-old female patient presenting a lesion of the right thumb was referred to our center for evaluation. The patient mentioned that the lesion appeared several months before, with progressive worsening (Figures 1 and 2).

Figure 1: macroscopic aspect of the primary lesion

Figure 2: microscopic caption of the primary lesion

Local excision was performed and pathological examination identified an acral lentiginous melanoma. After sentinel lymph node biopsy and lymph node dissection the lesion was classified as stage III melanoma. The patient was treated with adjuvant interferon-alpha for 9 months, until subcutaneous metastases became apparent, which were surgical excised. One year after discontinuation of interferon-alpha treatment, the patient showed progressive disease with lung metastases.

The primary tumor was BRAF, NRAS and c-Kit wild type and consequently combination therapy with ipilimumab plus nivolumab was initiated. After the third cycle of combination treatment, the patient complained abdominal pain and general discomfort. Blood examination showed the following hepatic alterations: total bilirubin 5.48mg/dl (ULN = 1.2mg/dl), GOT/AST= 323 U/L (ULN = 35 U/L), GPT/ALT = 722 U/L (ULN = 35 U/L), γ-GT= 567 U/L (ULN = 40 U/L), AP= 449 U/L (normal range = 45-129 U/L) and lipase 72U/L (normal range = 12-53 U/L). These alterations were interpreted as possible related to autoimmune hepatitis. The patient was hospitalized and treatment with methylprednisolone 2mg/kg I.V. was initiated, according the guidelines.

Abdominal ultrasound showed no evidence of secondary lesions, which was later confirmed by liver MRT. Further serologic and autoimmune panel evaluation was negative.

After 10 days of methylprednisolone the hepatic alterations were not improving and treatment with mycophenolate mofetil (500mg 12/12h) was started. Nevertheless, two days following mycophenolate mofetil initiation hepatic deterioration was even more severe. Hence, this therapy was stopped and prednisolone 1g/day was initiated. After five days of prednisolone therapy with no clinical or laboratorial improvement, therapy with anti-thymocyte immunoglobulin was introduced in combination with prednisolone. At this point prednisolone therapy was reduced to 100mg/day and combination therapy was given for 5 days. The patient finally started to respond to therapy, which allowed us to implement a progressive corticosteroid tapering and discharge the patient after almost one month in the hospital.

  • Key messages
  1. Immune checkpoint therapy can induce severe autoimmune adverse events.
  2. Time of onset and clinical evolution are already well known. Autoimmune hepatitis is diagnosed most often between 8 and 12 weeks after therapy initiation. 1
  3. Corticosteroid therapy initiation should not be delayed.
  4. For grade 3 and 4 adverse events, guidelines 2, 3 recommend checkpoint treatment interruption and corticosteroid therapy initiation. In case no improvement is observed, therapy with mycophenolate mofetil is also recommended. Infliximab is contra-indicated in autoimmune hepatitis because it is associated with potential hepatotoxicity.
  5. Recommendations for patients who do not respond to these therapies are not available. Anti-thymocyte immunoglobulin is an option in such a situation.